Multaq has had so much bad news lately that the question whether it should play any role in the prevention or treatment of atrial fibrillation seems timely. Multaq, generic name dronedarone, was brought to the U.S. market about 2 years ago by Sanofi-aventis for the treatment of atrial fibrillation. It had FDA approval for the treatment of paroxysmal atrial fibrillation, permanent atrial fibrillation, and atrial flutter. I had really forgotten about Multaq as I have very few if any patients that local cardiologists have put on the drug. It came back to my attention today when drug reps came detailing it at the office. Somewhat incredulously the reps never even mentioned that the FDA released a warning on July 22, 2011 to physicians not to use Multaq in patients with permanent a-fib because the PALLAS trial was stopped early when patients on Multaq had a two-fold increase in death, stroke and heart failure hospitalization in patients with permanent a-fib.
Since its release Multaq has been in the news frequently as the FDA time after time has released warnings about its use. Not phased the manufacturer pushed ahead with the PALLAS trial. This study was undertaken to see if Multaq would reduce the incidence of major cardiovascular events like stroke, arterial embolization, MI, or cardiovascular death in patients with permanent a-fib. To date no anti-arrhythmic drugs have been shown to improve outcomes in this high-risk group of patients, and there were hints from the initial ATHENA trial of Multaq that it might improve outcomes. The PALLAS trial appears to have turned out to be a disaster for Sanofi-aventis when instead of improving outcomes in patients with permanent a-fib it appeared to double the rate of the very cardiovascular events Multaq was hoping to prevent. This led to the premature halt of the trial and the FDA warning of last month.
Multaq has had a really rough first 2 years with a seemingly never-ending litany of FDA warnings about its use. In early 2010 the FDA warned about the possibility of an increased risk of congestive heart failure (CHF) in patients on Multaq. On Feb 22, 2010 the FDA changed the warning label of Multaq to note that some patients had worsening of CHF on the drug. In the second quarter of 2010 the FDA warned about a possible link of Multaq with Torsades de pointes, a potentially lethal and very difficult to treat cardiac arrhythmia. In the third quarter of 2010 it became apparent that Multaq could interact with warfarin, an anticoagulant used in most a-fib patients to prevent strokes, leading to an increase in the anticoagulation effect and risk of hemorrhage. Near the end of 2010 cases of severe liver damage due to Multaq began to surface, and on Feb 11, 2011 the FDA warned that Multaq should be stopped if there is a suspicion of liver damage.
Now in a blow that I suspect may lead to the demise of Multaq the FDA has told patients on Multaq that they should contact their physicians to see if they should stop Multaq. The warning specifically tells patients not to stop Multaq without consulting their physician, but it appears that with the information we now have that the use of Multaq in patients with persistent atrial fibrillation is contraindicated. The FDA is telling physicians that they should not prescribe Multaq for patients with persistent a-fib and that the PALLAS data, which is preliminary at this point, is being analyzed to see how to apply this new information to therapy of patients with paroxysmal a-fib and flutter.
MULTAQ is a drug whose primary indication is the potential benefit of reducing hospitalization rates in patients with atrial fibrillation by maintaining a sinus rhythm. the concern of potential risks of hepatic failure, worsening of CHF, drug interactions with warfarin and now higher risk of death, stroke and heart failure hospitalization in patients with permanent atrial fibrillation make it seem less than prudent to start almost any patients on Multaq. The primary question remaining is whether patients currently on Multaq who are maintaining a regular sinus rhythm without any or many episodes of intermittent a-fib should continue the medication or be taken off Multaq. My guess is that Multaq will fall into the category of drugs rarely used very quickly if Aventis-sanofi decides to keep the drug on the market at all. As recommended by the FDA if you are taking Multaq you should contact your physician to see if you are better off continuing to take Multaq, or if you are better off to discontinue the medication. Don’t stop on your own.